Alert archive / Indiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 50, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 16, 2001, 7:59 PM EST for Sullivan County, Vigo County, Indiana. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 16, 2001, 7:59 PM EST (00:59 UTC)
- Expired
- May 16, 2001, 8:45 PM EST
- In force
- 46 min
- Issued by
- NWS Indianapolis, IN
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Sullivan County, IN, Vigo County, IN
The radar
The Indianapolis radar (KIND), 104 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 8:11 PM EST | Thunderstorm Wind 50 M | Terre Haute, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 3:15 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3005 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1620 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
704 WUUS53 KIND 170100 SVRIND INC153-167-170145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 759 PM EST WED MAY 16 2001 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN SULLIVAN COUNTY IN SOUTHWEST INDIANA VIGO COUNTY IN WEST CENTRAL INDIANA THIS INCLUDES THE CITY OF TERRE HAUTE * UNTIL 845 PM EST * AT 759 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER TERRE HAUTE...OR ABOUT 4 MILES SOUTH OF TERRE HAUTE...MOVING SOUTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FARMERSBURG AT 845 PM EST TREES WERE REPORTED DOWN NEAR TERRE HAUTE AND WINDS GUSTED TO NEAR 60 MPH AT THE TERRE HAUTE AIRPORT JUST BEFORE 800 PM. IF SEVERE WEATHER APPROACHES...GO INSIDE A STURDY SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN INDIANAPOLIS. LAT...LON 3947 8726 3952 8748 3904 8760 3901 8725
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:20 PM EST, 5 hours 39 minutes earlier.
Area forecast discussion, May 16, 2:20 PM EST, 5 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 220 PM EST WED MAY 16 2001 FCST CHALLENGE WL BE TRW CHCS THROUGH THE PD AS CD FNT SETTLES INTO CWA OVRNGT AND MEANDERS BACK AND FORTH INTO FRI. SATELLITE AND RADAR SHOW REMAINING MCS OVER STATE BEGINNING TO WEAKEN. ILLINOIS AIR STILL QUITE UNSTABLE AHEAD OF CDFNT. CU HAVE BEEN DVLPG ECNTRL IL AND ANOTHER BAND ACRS SRN IL...BOTH WHICH SHOULD GROW TO SCT TSHRA AND PERHAPS MORE AS ETA SUGGESTS. WITH FRONTAL BOUNDARY OVER SOME PART OF CWA INTO FRI AND SEVERAL SHORT WAVES TO HELP FAVOR CONVECTION...NEXT FEW DAYS ARE BEST SHOT IN AWHILE FOR PCPN OVER AREAS THAT HAVE BEEN DRY FOR SO LONG. PROBLEM IS TIMING OF EACH PCPN WAVE. WILL BE VERY GENERIC AT THIS POINT FOR TIMING BUT GO FOR HIGHER POPS THAN PREVIOUS FCSTS. HAVE LEANED TO COOLER AVN TEMPS AS EXPECTING CLOUDIER PCPN PERIODS THAN FWC SUGGESTS. ALSO HAVE LEANED HIGHER INTO POPS. .IND...NONE. TUCEK
In the hours before
Local storm report, May 16, 6:25 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
625 PM EST WED MAY 16 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM 5 N MONROE IN 1.75 INCH HAIL
05/16/01 TIPPECANOE REPORTED BY LAW
ENFORCEMENT OFFICIAL ON
I 65.Local storm report, May 16, 6:27 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
627 PM EST WED MAY 16 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0622 PM ROSEDALE IN FLOOD
05/16/01 PARKE REPORTED BY EMERGENCY
MANAGEMENT. STREETS
FLOODED IN TOWN.Special weather statement, May 16, 6:50 PM EST, 1 hour 9 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-170100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 650 PM EST WED MAY 16 2001 ...A SEVERE THUNDERSTORM WATCH CONTINUES FOR A LARGE PART OF WEST INDIANA UNTIL 8 PM... AT 645 PM EST...NATIONAL WEATHER SERVICE RADAR INDICATED TWO CLUSTERS OF SEVERE THUNDERSTORMS. ONE WAS LOCATED OVER WEST CENTRAL INDIANA ALONG A LINE FROM 15 MILES NORTH OF TERRE HAUTE TO NEAR LINTON. THE SECOND AREA EXTENDED FROM 10 MILES SOUTH OF LAFAYETTE TO NEAR KOKOMO. THESE STORMS HAVE HAD A HISTORY OF PRODUCING HAIL UP TO GOLF BALL SIZE AND LOCALIZED FLOODING. ALL THE STORMS WERE MOVING SLOWLY TOWARDS THE SOUTH SOUTHEAST AT AROUND 15 MPH. JAS
Local storm report, May 16, 7:16 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
716 PM EST WED MAY 16 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM HILLSDALE IN 1 INCH HAIL
05/16/01 VERMILLION REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 16, 7:18 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
718 PM EST WED MAY 16 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0717 PM MONTEZUMA IN 1 INCH HAIL
05/16/01 PARKE REPORTED BY STORM
SPOTTER.Local storm report, May 16, 7:26 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
726 PM EST WED MAY 16 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0722 PM CLINTON IN 1.75 INCH HAIL
05/16/01 VERMILLION REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:10 PM EST | Severe Thunderstorm Warning | IND | Vermillion | 20 min |
| May 16, 7:17 PM EST | Severe Thunderstorm Warning | IND | Clay | 43 min |
| May 16, 7:28 PM EST | Severe Thunderstorm Warning | IND | Parke, Vigo | 32 min |
| May 16, 8:13 PM EST | Severe Thunderstorm Warning | IND | Putnam | 32 min |
| May 17, 8:10 AM EST | Severe Thunderstorm Warning | IND | Tippecanoe | 35 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.